STEP 1: Signs of OVERDOSE, which often result in death if not treated, include:
- Unconsciousness or inability to awaken.
- Slow or shallow breathing or breathing difficulties such as choking sounds or a gurgling/snoring noise from a person who cannot be awakened.
- Fingernails or lips turning blue/purple.
If an opioid overdose is suspected, stimulate the person: Call the person’s name. If this doesn’t work, vigorously grind knuckles into the sternum (the breastbone in middle of chest) or rub knuckles on the person’s upper lip. If the person responds, assess whether he or she can maintain responsiveness and breathing.
Continue to monitor the person, including breathing and alertness, and try to keep the person awake and alert. If the person does not respond, call 911, provide rescue breathing if they are not breathing on their own, and administer one dose of naloxone.
STEP 2: CALL 911 FOR HELP AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION.
An essential step is to get someone with medical expertise to see the person as soon as possible. If no emergency medical services (EMS) or other trained personnel is on the scene, call 911 immediately.
All you have to say is “Someone is unresponsive and not breathing.” Be sure to give a specific address and/or description of your location and follow any directives the dispatcher may provide.
- Watch for drug take-back days in the community.
- Some area pharmacies accept expired and unwanted medications.
- Check the container label for a safe way to dispose of a particular medication.
- Keeping unused pills around the home can be dangerous, especially if these meds are opioids such as OxyContin.
The Life Change Center can provide Narcan. Please, call to determine if we have it in stock. We can also offer Fentanyl test strips.
By giving to The Life Change Center you join the community of supporters who are helping Northern Nevada heal from the wounds of pill and heroin addiction. Your gift goes towards treatment, behavioral health and our family services programs.